Trial folks -- could you tell when you stopped the protease inhibitor?
Just out of curiosity: my husband is now finished with 12 weeks of his clinical trial. There are two arms in which the trial drug (a protease inhibitor) is stopped after 12 weeks. Did any of you experience this sort of thing in a trial, and if so, could you tell if you'd been stopped? I know Boceprevir had a bad taste in the mouth associated with it that went away, but my husband hasn't experienced this, so I'm interested in any other symptoms, or lack of symptoms. Thanks.
I am in the boceprevir trial and could tell IMMEDIATELY that I was no longer on the real thing after week 28. I started to feel much better in small and big ways. And yes, the horrible taste went away (although I got a new one--think it's the riba that I can now taste that the boce is gone).
It's ongoing, it's double-blinded, we don't know what arm he's on. The protocol for each arm is not changed according to when a patient clears. So if he's not on the SOC placebo arm, he's been getting the PI, and is now either still getting it or has stopped getting it. It's the TMC435 trial.
That's correct, Marcia. He just finished 12 weeks, and is still on the trial, so now is the time when he MIGHT be taken off the PI's. We were just wondering if others who had been in this same situation could tell.
No, actually, the trial you linked to is the one for people who failed previous treatment. My husband is on the treatment-naive one. 5 arms, SOC 48 weeks, all 4 with the trail drug 24 weeks. He has 12 weeks or 36 weeks left to go.
Thanks, Marcia, and you know what? You are 100% right! We have no clue, and I'm just randomly looking for some idea because not knowing is frustrating. And it doesn't really matter, since we have no choice, either. But curiosity is hard to put down....
He hasn't experienced any bad taste in his mouth, so that's out, and all the sides he's had (pretty mild, BTW, he's been lucky so far) are ones that could well be from SOC.
The double-blind thing is difficult, but I think there are also many good aspects to it, at least so far for my husband. First of all, we feel lucky he's getting a shot at the PI's before they're approved. Second, he's received very good and thorough care. And third, he's the type who likes to just do it and put it out of his mind. So the no- choice aspect in a way makes it easier. He doesn't have to agonize over each test and each potential decision. He just takes the meds they give him and goes about his business. Now, if it were me, that would drive me nuts. But I'm happy it works for him!
From my experience,when i stopped the trial 36 weeks total,i noticed big time the taste of the BOC being missed....the taste was so bad i had to run to the washroom in the morning and brush with my organic anise flavoured tooth paste,i then had to rise with tea tree oil and baking soda....it was like i slept with dirty socks stuffed im my mouth all nite
I guess the only thing you can go by is the AST,you mentioned no taste difference,have you tasted a pill,i broke one open and mine tasted REALLY BITTER...it was the most bitter taste ive ever tasted,took hours for it to go away.
Who knows... one of our friends here was sure they were getting the real thing, as they were having one of the strange sides others had from the PI. This stopped the day after they stopped taking the PI. Later it showed that they were on a placebo. I guess that the company maybe used the same fillers as in the drug and that this was causing this particular sx.
I'm glad your hubby is fine with the not knowing. It's perfect for someone like him. I would also be going bananas... :-)
I personally had a bad taste in my mouth from the Riba, but not everyone reacts the same. I pray that he is on the real thing, treats 24 weeks and becomes SVR!!!! The perfect scenario!
Thanks, Marcia! I hope the same. The only thing I can say for sure after 12 weeks is that everything on tx is unpredictable.
I feel lucky, not only that my husband is having a pretty good ride, but also that his psychology works in his favor here. He thinks very hard about his decisions, but, once he makes them he doesn't second guess at all. He decided on this trial, he's good with his decision, and he's very optimistic he's going to have success. (He has many personality traits I wish I had!)
Also -- I'm not Kathy, at least not last I checked... :)
I think Great Bird is probably the only one on this forum who had the switch to placebo experience.
Common boceprevir side effects were headache, diarrhea and of course the weird taste. Are you getting the CBC results? The boceprevir would have pulled down his hemoglobin and neutrophils, so if he was on it his hgb and neuts should be less depressed off of it.
I know you aren't getting VL, but are you getting AST/ALT? Have they normalized? Before virologists pushed PCR's, gastroenterologists simply used normalization of liver enzymes to indicate removal of the virus.
I agree that even without the PI, participation in a trial can be a good thing. You are more closely monitored, still get the standard of care and can't beat the cost. In Sprint -2, there was a rollover; those who got placebo had a chance to add the PI later. Anything like that in his informed consent, just in case he ends up in the placebo arm?
No, they did not say anything about a rollover. But the nurse said sometimes they decide those things later on.
I don't think this particular PI is supposed to lower hemoglobin further. His hgb has gone down about 3.5 since he began, but we won't get another reading until week 16. His enzymes weren't very high to begin with, high-normal to slightly elevated; they have gone down some and are now in the normal zone.
I have reconciled myself to the idea that we can't tell. I'm trying to adopt my husband's attitude -- he says, what difference does it make, I'm getting what I'm getting and we won't know until the end. I can't really argue with that.
But you know what's weird? He seems to feel quite a bit worse in the past few days since he finished the 12 weeks! I am guessing it's just random, that the last shot just hit him harder for whatever reason, but he's also been more nauseated, which is just strange.
I can't think of any reason why STOPPING the PI would make him feel less good....
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.